KANSAS CITY, Mo. (KCTV/Gray News) – Millions of people take it every day without a thought. It can help cure a headache, relieve other aches and pains, and reduce a fever. But it can also poison you.
It’s acetaminophen, sold under the brand name Tylenol.
While acetaminophen is a very effective drug when used as directed, when it’s overused, it’s dangerous. Many don’t realize the danger.
Katlyn Bokhoven didn’t realize how dangerous it can be. The 29-year-old said she had just started a new job but her insurance hadn’t started yet. When she developed pain in her stomach, she took acetaminophen. The pain didn’t go away, so she took more, taking it daily for weeks.
“I was trying to use what I knew as a safe solution,” Bokhoven said.
She went on vacation, and continued to take the medication, trying to push through the pain. She said she probably took double the recommended amount until everything crashed.
The crash led to her hospitalization.
Over a week’s time, Bokhoven’s condition deteriorated. She got weaker and weaker, yet her pain persisted. She was rushed to an emergency room for treatment, then fell into a coma.
She had acetaminophen poisoning, and it was serious. Bokhoven would need a liver transplant.
Dr. Ryan Taylor with the University of Kansas Health System said cases like Bokhoven’s are more common than most people realize.
“We see about one or two patients a week come into the hospital with either intentional or unintentional overuse of acetaminophen,” he said. “(Patients) think they’re just taking extra. More is better. They’re going to have more pain relief if they take more tablets and think nothing of taking more of the recommended doses because they want more pain relief.”
He says they don’t realize the more they take, the more they are poisoning themselves.
According to the National Institute of Health, 56,000 people go to Emergency Rooms due to acetaminophen toxicity each year. 500 of them will die. About half of those ER visits are unintentional poisonings.
Here in the US, acetaminophen is readily available. You can buy hundreds of pills at a time. It is also very commonly used in over-the-counter cold and allergy medications, other pain relievers—even sleep aids. It’s also used in prescription medications like Vicodin and Percocet. You can view the list of common medications here.
Doctors say it’s important to read drug labels on over-the-counter medications and talk with your doctor or pharmacist about your prescription medications. According to the Liver Foundation, acetaminophen is found in at least 600 other medicines. It is the most common drug ingredient in America.
Here are warning signs of overdose:
Other countries are working toward limiting access to the drug. In the United Kingdom, acetaminophen is called paracetamol, but that’s not the only difference. There are limits on the number of pills you can buy at a time. And it’s kept behind the counter—much like how Sudafed is treated. Medical Journals have shown it reduced suicides and the need for liver transplants due to overdose. That report can be read here.
Long road to recovery
Bokhoven spent months in the hospital, then even more time after her liver transplant at a rehabilitation center. She had to regain simple skills like walking. Almost a year after her horrible ordeal, Bokhoven is back to work and mostly back to her old self. She can enjoy walks with her boyfriend and dogs. She’s hoping that sharing her story will warn others about the dangers of overusing acetaminophen.
“If we hadn’t come (to the ER) that day, I would not have survived,” Bokhoven said. “I would have died or completely shut down.”
She said she’s grateful to the providers at St. Luke’s Hospital and Rehabilitation Center that have cared for her.
Doctors emphasize that acetaminophen is safe and effective when used properly. They also warn that acetaminophen and alcohol don’t mix.
Copyright 2022 KCTV via Gray Media Group, Inc. All rights reserved.